Thunderstorm Wind, Fairfield
- When
- May 2, 2:50 PM EST
- Where
- Fairfield County, 0.9 mi NW of Ridgeway
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 34.310, -80.960
Reported trees down along Old Highway 21 in Ridgeway.
Strong to severe thunderstorms developed ahead of an approaching|cold front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CAE wrote it up.
Strong to severe thunderstorms developed ahead of an approaching|cold front.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at May 2, 1:52 PM EST, 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 252 PM EDT MON MAY 2 2016 .SYNOPSIS... A MOIST SOUTHERLY FLOW WILL CONTINUE INTO THE FORECAST AREA THROUGH TONIGHT AHEAD OF A SLOW MOVING COLD FRONT. THE FRONT WILL BE IN THE FORECAST AREA TUESDAY AND TUESDAY NIGHT. DRYING WILL OCCUR BEHIND THE FRONT WEDNESDAY. && .NEAR TERM /THROUGH TONIGHT/... ATMOSPHERE CONTINUES TO DESTABILIZE THIS AFTERNOON WITH MLCAPE VALUES REACHING 2000 J/KG IN SOME LOCATIONS WITH MUCAPE AS HIGH AS 3000 J/KG AS SURFACE TEMPS CLIMB INTO THE MID AND UPPER 80S. REGIONAL RADAR SHOWING QUITE A BIT OF CONVECTION HAS DEVELOPED ACROSS THE PIEDMONT AND WESTERN MIDLANDS AND INTO THE CSRA AS NEW STORMS FIRE NEAR THE COLUMBIA METRO AREA. EXPECT STORMS TO CONTINUE TO DEVELOP ACROSS THE FORECAST AREA AND BEGIN TO MERGE OVER THE EASTERN MIDLANDS BY LATE AFTERNOON EARLY EVENING AS STORMS DEVELOP ON THE INLAND MOVING SEA BREEZE. CERTAINLY A POSSIBILITY OF A FEW PULSE SEVERE STORMS WITH STRONG INSTABILITY DESPITE WEAKLY SHEARED ENVIRONMENT. UPPER FLOW SUPPORTIVE OF TRAINING STORMS WHICH COULD POSE A FLOODING THREAT WITH TIME AND WILL NEED TO BE MONITORED. CONVECTION LIKELY TO CARRY INTO THE EVENING AND OVERNIGHT HOURS WITH INSTABILITY STILL PRESENT AND UPPER FORCING ARRIVING AS SHORTWAVE ENERGY CROSSES THE APPALACHIANS AND BULK SHEAR VALUES INCREASE TO 30-40 KNOTS ACROSS THE UPSTATE AND NORTHERN PORTION OF THE FORECAST AREA. SPC HAS THE AREA OUTLOOKED IN A SLIGHT RISK FAR NORTHERN MIDLANDS SURROUNDED BY A LARGER MARGINAL RISK. OVERNIGHT LOWS TONIGHT WILL BE LIMITED BY THE CONVECTIVE DEBRIS CLOUDS AND PRECIPITATION WITH LOWS IN THE MID TO UPPER 60S. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... DIGGING UPPER LEVEL TROUGH WILL STRETCH FROM THE GREAT LAKES TO THE CENTRAL PLAINS. THIS FEATURE WILL DIG SOUTH AND EASTWARD AS IT MOVES APPROACHES THE AREA BY WEDNESDAY. AT THE SURFACE...A COLD FRONT WILL APPROACH FROM THE WEST ON TUESDAY. THE FRONT WILL GRADUALLY PUSH ACROSS THE AREA TUESDAY NIGHT AND OFF THE COAST BY WEDNESDAY. A REINFORCING COLD FRONT ASSOCIATED WITH STRONGER UPPER LEVEL CLOSED LOW WILL PASS ACROSS THE AREA WEDNESDAY NIGHT. THE BEST CHANCE OF SHOWERS/THUNDERSTORMS IN THE SHORT TERM PERIOD WILL CONTINUE TO BE ALONG/AHEAD OF THE COLD FRONT TUESDAY THROUGH TUESDAY NIGHT. CONVERGENCE ASSOCIATED WITH THE COLD FRONT IN THE AREA PLUS THE DEEPENING UPPER TROUGH SUPPORTS SHOWERS AND THUNDERSTORMS. HOWEVER...COVERAGE MAY BE LIMITED AS ALL OF THE MODELS INDICATE THAT THE DEEPEST MOISTURE WILL BEGIN TO MOVE NORTHEAST OF THE CWA EARLY TUESDAY. THE GUIDANCE CONSENSUS SUPPORTS CHANCE POPS. COOLING ALOFT ASSOCIATED WITH THE DEEPENING UPPER TROUGH MAY HELP CAUSE MODERATE INSTABILITY TUESDAY INTO TUESDAY NIGHT. THIS WILL INCREASE THE CHANCES FOR THE POSSIBILITY OF SOME HAIL WITH THE STRONGER STORMS. BOTH THE NAM/GFS SHOW TOTALS VALUES IN THE MID/UPPER 40S/NEAR 50 TUESDAY. THE STRONGER THUNDERSTORMS COULD PRODUCED DAMAGING WIND AND HAIL. BELIEVE THESE STORMS WILL BE WIDELY SCATTERED BUT POTENTIAL EXIST. GUIDANCE POPS HAVE BEEN RATHER CONSISTENT FOR CHANCE/HIGH CHANCE POPS ON TUESDAY WITH LOWER POPS FOR TUESDAY NIGHT WITH A CONTINUAL DECLINE INTO WEDNESDAY/WED NIGHT. TEMPERATURES ALSO HAVE BEEN CONSISTENT OVER THE PAST SEVERAL MODEL RUNS AND HAVE STAYED WITH CONSENSUS. && .LONG TERM /THURSDAY THROUGH MONDAY/... THE GFS/ECMWF ARE IN GENERAL AGREEMENT THAT AN UNUSUALLY STRONG UPPER LEVEL CLOSED LOW WILL DIVE SOUTHEASTWARD OVER THE CAROLINAS/VIRGINIA THURSDAY AND FRIDAY. THE CLOSED LOW WILL CONTINUE TO MOVE EAST/NORTHEAST OFF THE MID-ATLANTIC COAST BY THE WEEKEND. THIS WILL SUPPORT A CHANCE OF A SHOWER/ISOLATED THUNDERSTORM ALONG THE NC/SC BORDER. MODELS DO DIFFER ON HOW FAR SOUTHWARD CLOSED LOW WILL PROGRESS. VERY COLD AIR ALOFT WITH H5 TEMPERATURES RANGING FROM -20 C TO -25 C COULD HELP SUPPORT LOW- TOPPED CONVECTION WITH GRAUPEL OR SMALL HAIL MAINLY THURSDAY. THIS COULD BE A FACTOR FRIDAY...JUST DEPENDS ON SPEED AND POSITION OF CLOSED LOW. THE GFS...ECMWF...AND EKD MOS INDICATE TEMPERATURES MUCH BELOW NORMAL THURSDAY AND FRIDAY...AND MODERATION BEGINNING SATURDAY THEN RISING TO AT/ABOVE NORMAL BY SUNDAY/MONDAY. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... CONVECTION DEVELOPING IN A DESTABILIZING ATMOSPHERE WILL IMPACT AGS/DNL/CAE/CUB WITH AT LEAST SOME VICINITY THUNDER AND POSSIBLE MVFR RESTRICTIONS. STORMS LIKELY TO CONTINUE INTO THE EVENING AND OVERNIGHT HOURS WITH A POSSIBLE LINE OF SHOWERS/STORMS MOVING ACROSS THE REGION 04Z-08Z ASSOCIATED WITH AN APPROACHING FRONT AND UPPER LEVEL DISTURBANCE. UNCERTAINTY REGARDING POSSIBLE MVFR CIGS DEVELOPING LATE TONIGHT AT CAE/CUB BUT INCLUDING A BRIEF PERIOD AT OGB/AGS/DNL. WINDS GENERALLY SOUTHERLY 10 TO 15 KNOTS THROUGH SUNSET THEN DIMINISHING LESS THAN 10 KNOTS OVERNIGHT. WINDS PICK UP FROM THE SOUTHWEST AROUND 15 KNOTS WITH GUSTS TO 20 KNOTS AFTER 15Z. EXTENDED AVIATION OUTLOOK...MVFR OR LOWER CIGS POSSIBLE WEDNESDAY MORNING AS THE LOW LEVEL MOISTURE REMAINS OVER THE AREA. ALSO...SCATTERED CONVECTION MAY CAUSE SOME BRIEF MVFR/IFR CONDITIONS TUESDAY AFTERNOON/EVENING. CONDITIONS SHOULD IMPROVE FOR THE END OF THE WEEK WITH MAINLY VFR EXPECTED. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...NONE. SC...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 248 AM EDT MON MAY 2 2016 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-030915- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 248 AM EDT MON MAY 2 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS TODAY AND TONIGHT COULD POSSIBLY CONTAIN DAMAGING WIND AND HAIL. HEAVY RAIN WITH LOCALIZED FLOODING WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORMS TUESDAY COULD POSSIBLY CONTAIN DAMAGING WIND AND HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 214 PM EDT MON MAY 2 2016 SCZ025-026-030-021915- SALUDA-EDGEFIELD-AIKEN- 214 PM EDT MON MAY 2 2016 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SALUDA...CENTRAL EDGEFIELD AND NORTHWESTERN AIKEN COUNTIES... AT 214 PM EDT...A STRONG THUNDERSTORM WAS OVER EDGEFIELD...OR 18 MILES NORTH OF BELVEDERE...MOVING EAST AT 20 MPH. WIND GUSTS OF 45 TO 55 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... NORTH AUGUSTA...BELVEDERE...EDGEFIELD...SALUDA...JOHNSTON...RIDGE SPRING... MONETTA...TRENTON...WARD AND MURPHYS ESTATES. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3354 8197 3387 8206 3404 8164 3367 8150 TIME...MOT...LOC 1814Z 256DEG 19KT 3380 8196
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
218 PM EDT MON MAY 2 2016
SCZ015-021845-
LANCASTER-
218 PM EDT MON MAY 2 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LANCASTER COUNTY...
AT 218 PM EDT...A STRONG THUNDERSTORM WAS NEAR LESSLIE...OR 9 MILES
EAST OF ROCK HILL...MOVING EAST AT 20 MPH.
WIND GUSTS OF 35 TO 45 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
WAXHAW AND MARVIN.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3493 8078 3485 8079 3484 8080 3482 8090
3484 8087 3486 8088 3490 8088 3492 8086
3496 8087 3498 8089 3500 8083
TIME...MOT...LOC 1818Z 256DEG 18KT 3489 8087SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 249 PM EDT MON MAY 2 2016 SCZ027-028-021930- LEXINGTON-RICHLAND- 249 PM EDT MON MAY 2 2016 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL RICHLAND AND CENTRAL LEXINGTON COUNTIES... AT 248 PM EDT...A STRONG THUNDERSTORM WAS OVER OAK GROVE...MOVING NORTHEAST AT 30 MPH. WIND GUSTS OF 35 TO 45 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... COLUMBIA...LEXINGTON...WEST COLUMBIA...CAYCE...IRMO...FOREST ACRES... SPRINGDALE...ST. ANDREWS...WOODFIELDS...RED BANK...DENTSVILLE...OAK GROVE... SOUTH CONGAREE...PINE RIDGE...ARCADIA LAKES...WOODFIELD...FIVE POINTS... FORT JACKSON AND SEVEN OAKS. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3381 8117 3403 8134 3420 8093 3403 8076 TIME...MOT...LOC 1848Z 238DEG 26KT 3396 8117
The Columbia radar (KCAE), 43 km away, was scanning. The volume nearest the first event began at 19:48 UTC.
6 thunderstorm wind, 3 hail, 1 flood, 1 heavy rain. Local standard time, as filed.
Reported trees down along Old Highway 21 in Ridgeway.
Public reported quarter size hail at Suttons Landing on the northern end of Lake Wateree.
Reported multiple trees down in Lancaster. Some along Woodland Drive and other locations around Lancaster.
Reported penny size hail east of Lancaster.
Public reported via social media 2 to 3 trees down along Smokey Starnes Road.
Reported water covering Highway 9 east of Lancaster.
CoCoRaHS Observer reported 1.55 inches of rainfall in the past 90 minutes.
Several reports of dime to nickel size hail.
Highway Department reported trees down along Walker Road.
Highway Department reported trees down on Pine Knoll Lane.
Highway Department reported trees down on Waterworks Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Carolina in 2016Every state in 2016This day in weather historyWarnings in South Carolina, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 631889, 631882, 631891, 631888, 631885, 631887, 631886, 631893, 631879, 631880, 631881.